Pennsylvania, 2025

Tornado and Damaging Winds in Pennsylvania, September 4, 2025

September 4, 2025 · NWS CTP · 3 events in 2 counties and zones

A surface cold front stationed across west-central Pennsylvania produced scattered thunderstorms into central and eastern Pennsylvania during the afternoon and evening hours of September 4, 2025. Thunderstorms remained strong-to-severe across north-central Pennsylvania, producing isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A surface cold front stationed across west-central Pennsylvania produced scattered thunderstorms into central and eastern Pennsylvania during the afternoon and evening hours of September 4, 2025. Thunderstorms remained strong-to-severe across north-central Pennsylvania, producing isolated wind damage. Shear in the lowest levels allowed for a brief, weak tornado to form in Lancaster County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Sep 4, 4:02 PM EST, 1 hour 44 minutes earlier.

Area forecast discussion, Sep 4, 4:02 PM EST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service State College PA
502 PM EDT Thu Sep 4 2025

.SYNOPSIS...
* A series of cold fronts will bring a risk for strong
  thunderstorms Thursday and again Saturday.
* Two rounds of storms are expected today, one ahead of the cold
  front and the second along the front as it pushes southeast.
* Temperatures trend below normal again next week with high
  pressure and dry weather prevailing.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Under a prevailing upper trough, a mid-level vorticity maximum
will rotate through the Mid Atlantic today accompanied by a
surface cold front. Morning radar and satellite imagery shows
weak convection moving across western Pennsylvania ahead of the
main cold front currently draped over the southern Great Lakes
region and into central Ohio. As the front moves east, these
showers and storm should re- intensify as they encounter
sufficient moisture with dewpoints in the upper 50s to low 60s,
marginal instability (up to 750 J/kg), and ample shear (30 -
40kts).

Convection allowing models depict potential for two distinct
rounds of showers/storms. The first would be associated with the
aforementioned line of storms that will advance into southeast
PA by later afternoon and evening. The second would be along
the surface cold front, which likely struggles to get past the
I-99/I-80 corridor by Thursday evening. The SPC has issued a
Marginal Risk for nearly all of Pennsylvania. The best shear
will be across northern PA into New York, while the best
instability will be well south of the region (Southern
Appalachians). Pennsylvania will have sufficient amounts of
instability and shear to support a marginal threat of damaging
winds.

Highs today will range from the mid 60s in northwest PA where
more clouds/precipitation will keep temperatures at bay, to the
mid 80s in southeast PA where most of the day should remain
sunny or at least partly cloudy before convection arrives.
Tonight, lower dewpoints will filter into northwest PA behind
the cold front allowing temperatures to drop into the mid 40s.
Farther southeast, more clouds/lingering showers will keep
temperatures much more mild in the upper 50s to lower 60s.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
On Friday, high pressure will briefly regain control of the
region giving way to mostly sunny skies, dry conditions, and
another seasonably mild day. Friday morning will be relatively
mild with patchy valley fog likely over most of the CWA. It is
worth noting that Thursday's cold front will get hung up across
the Central Mountains, it will still be rather humid on Friday
afternoon in southeast PA. Given that the front is expected to
stall out highs on Friday will be slightly warmer than Thursday
with parts of the southeast reaching to mid 80s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
For the long term period, a prevailing upper trough across the
eastern US will remain in place, perhaps lifting a bit by the
middle of next week.

By Saturday, a stronger cold front (compared to Thursday) will
sweep through the Commonwealth and bring a renewed chance for
showers and thunderstorms. There remains some uncertainty
regarding how much instability will be in place ahead of the
front, but scattered strong to severe thunderstorms seem like a
good bet. As is typical with these systems, the best chance for
severe will likely be in southeast PA and an SPC Marginal Risk
is probable for Saturday.

After the cold front sweeps through, another fall-like pattern
will settle in for the second half of the weekend and into next
week. The airmass moving overhead will be the coolest of the
season so far. Highs in the 60s and 70s will pair with lows in
the 30s to 50s. Frost or freeze conditions seem like a good bet
for the typical cool spots in northwest PA early next week along
with river valley fog. Abundant sunshine and dry conditions are
favored, with increasing moisture and chances for rain toward
the middle to end of the week.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
21Z/5pm EDT Update: A quick 21Z/5pm EDT update to the TAF
package has been issued for all terminals. This update has
deviated slightly from the 18Z TAF package due to current radar
trends which will allow for extended windows of relatively dry
conditions over the next hours for the bulk of central
Pennsylvania's airfields. The next batch of precipitation
associated with the surface cold front stationed east of BFD
will continue tracking east and impact JST/AOO closer to the
22-23Z timeframe and gradually overspread the area. The most
recent suite of hi-res model guidance does indicate some decay
of precipitation closer to MDT/LNS so have trimmed back mentions
of precipitation this evening at MDT; however, SHRA/TSRA from
MD is expected to make a run at LNS for a two- hour period near
sunset.

Given the precipitation expected and that has already hit the
ground, have decided to increase low-level cloud mentions across
much of the area outside of AOO where precipitation chances are
slightly lower over the next couple of hours. Low confidence at
MDT/LNS as GLAMP model guidance deviates from RAP/HREF model
guidance with respect to low clouds overnight with higher
confidence at JST/BFD/UNV/IPT overnight. Clearing will be
relatively quick with southwesterly flow; however, IPT will
likely hold onto lower ceilings/visibilities through ~14Z
Friday. Clearing skies are projected by the bulk of model
guidance allowing for widespread VFR conditions through 18Z Fri.

Outlook...

Sat...Chance of SHRA w/ TSRA possible, especially SE.

Sun-Mon...Clearing with VFR conditions. Breezy.

Tue-Wed...Clear.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Banghoff/Bowen
NEAR TERM...Bowen
SHORT TERM...Bowen
LONG TERM...Banghoff/Bowen
AVIATION...NPB
Hazardous weather outlook, Sep 4, 12:37 PM EST, 5 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
137 PM EDT Thu Sep 4 2025

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-051745-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
137 PM EDT Thu Sep 4 2025

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...This afternoon and tonight.

Strong to severe thunderstorms with damaging winds are possible
today.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

In the hours before

Special weather statement, Sep 4, 2:43 PM EST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service State College PA
343 PM EDT Thu Sep 4 2025

PAZ065-066-042345-
York-Lancaster-
343 PM EDT Thu Sep 4 2025

...STRONG THUNDERSTORMS EXPECTED...

Strong thunderstorms are expected to move through York and
Lancaster Counties through 5 PM EDT. These storms will have the
potential to make wind gusts near 55 MPH.

A few of the storms could intensify, and make damaging wind gusts
or large hail.

Be certain to monitor local radio stations and available media
sources for additional information and possible warnings from your
National Weather Service.

The radar

The State College radar (KCCX), 127 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
September 4, 5:46 PM EST
Where
Columbia County, 0.06 mi SW of Buckhorn
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
41.019, -76.501

A severe thunderstorm, producing wind gusts estimated near 60 mph, knocked down wires onto Buckhorn Road near the intersection of Schoolhouse Road in Buckhorn.

Tornado, Lancaster

When
September 4, 8:31 PM EST to 8:32 PM EST
Where
Lancaster County, 2.09 mi NE of Mechanics Grove to 2.23 mi NE of Mechanics Grove
Rating
EF0
Path length
0.15 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
39.873, -76.124

An EF-0 tornado with an estimated peak wind of 70 mph occurred southeast of Collins, PA on the evening of Thursday, September 4, 2025. It lifted the roof off of a dugout at the Solanco Youth Baseball Association and then continued across Kirkwood Pike, where it caused minor crop damage.

Thunderstorm Wind, Lancaster

When
September 4, 8:35 PM EST
Where
Lancaster County, 2.29 mi NE of Mechanics Grove
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
39.875, -76.121

A severe thunderstorm producing wind gusts estimated at 70 mph uprooted multiple trees approximately 3 miles southeast of Quarryville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyThe tornado archive for Pennsylvania, 2025Warnings in Pennsylvania, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1281197, 1281395, 1288680.